MAUDE Adverse Event Report: BIOMET UK LTD. BIOLOX DELTA CERAMIC FEM HD 36/0MM; HIP PROSTHESIS

BIOMET UK LTD. BIOLOX DELTA CERAMIC FEM HD 36/0MM; HIP PROSTHESIS
Catalog Number 650-0661
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 04/05/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D10 - associated medical devices: unknown liner; item# unknown; lot# unknown.G2 - foreign: new zealand.Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that approximately five weeks post implantation, the patient bent over and felt a sensation in the hip followed by an audible grinding sound.Subsequent x-rays confirmed a fractured ceramic femoral head.A revision surgery was scheduled to replace the fractured head and liner.Due diligence is in progress for this complaint; to date no additional information or product has been received.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional corrected information.The following sections were updated: b2, b3, b4, b5, d6, d9, d10, g3, g6, h2, h6, h11.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
It was reported that following an initial implantation, the patient experienced a sensation and audible grinding sound in the hip while bending over.Subsequent x-ray analysis confirmed a fractured ceramic femoral head.Approximately two months post implantation, a revision surgery to replace the head and liner was performed.No further event information is available at the time of this report.
 
Event or Problem Description
No further event information is available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional corrected information.The following sections were updated: b4, b5, g3, g6, h2, h3, h6, h11.Visual review of the returned ceramic head confirms the device to be fractured and (16) pieces were returned.It is unconfirmed if all pieces were returned.Metal transfer marks are noted in the taper hole and fractured surfaces.No other damage was noted.No dimensional analysis was able to be performed.The product was sent to the manufacturer for further analysis who concluded that the density and microstructure was found to conform to pre-defined specification and that there was no indication of any pre-existing material defect.Secondary metal transfer patterns were confirmed, likely from contact with metal parts and / or surgical instruments.The primary metal transfer on the cone of the head was not as uniformly distributed as would be expected indicating possible contamination during assembly of the head to the stem.Such 'disturbances' can lead to a decrease of the burst strength of the femoral head.The primary fracture surfaces and the region of fracture origin can be identified.A review of the device manufacturing records confirmed no abnormalities or deviations.The delta ceramic femoral head was used in conjunction with a g7 vit e neutral lnr and this combination has been confirmed to be approved/cleared for use and is a legally marketed combination.However, without the details of the associated femoral stem and acetabular cup being provided, the compatibility of the complete implanted system could not be assessed.Review of the complaint history identified additional similar complaints for the reported item and no additional similar complaints for the reported part and lot combination.Complaints are monitored per complaint trending process.Review of the applicable ifu states under warnings - the femoral stem trunnion and the bore of the ceramic head should be dry and free of contamination prior to assembly, to minimize the risk of crevice corrosion and improper seating.Review of the applicable surgical technique for the stem issue date 2022-04 under femoral head impaction states to thoroughly clean and dry the implant trunnion taper.Disturbances in the metal transfer at the interface between metal stem and femoral head indicates that contamination and debris may have been a contributing factor leading to an increase of mechanical stress which may have led to the fracture of the ceramic femoral head.However, based on the available information a definitive root cause could not be determined.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BIOLOX DELTA CERAMIC FEM HD 36/0MM
Common Device Name
HIP PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend
Manufacturer (Section G)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK   CF31 3XA
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key21908705
Report Number3002806535-2025-00172
Device Sequence Number8728544
Product Code LZO
UDI-Device Identifier00887868271175
UDI-Public(01)00887868271175(17)340826(10)3211626
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K200959
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number650-0661
Device Lot Number3211626
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2025
Supplement Date Received by Manufacturer04/28/2025
08/08/2025
Initial Report FDA Received Date04/25/2025
Supplement Report FDA Received Date05/22/2025
08/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age56 YR
Patient SexUnknown